Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 152, NWS Midland/Odessa, TX

October 30, 1998Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 30, 1998, 3:41 PM CST for Winkler County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 30, 1998, 3:41 PM CST (21:41 UTC)
Expired
Oct 30, 1998, 4:30 PM CST
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 4:15 PM CSTHail 1.75Wink, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 3:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 302142
SVRMAF

TXC495-302230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
341 PM CST FRI OCT 30 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINKLER COUNTY IN WESTERN TEXAS

* UNTIL 430 PM CST

* AT 339 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES SOUTHWEST OF KERMIT OR 8 MILES SOUTHWEST OF
  WINK... MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...WINK AND KERMIT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

AKL/GPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:44 PM CST, 57 minutes earlier.

Area forecast discussion, Oct 30, 2:44 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
244 PM CST FRI OCT 30 1998

CONVECTION HAS FIRED ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAINS
NORTH TO BETWEEN KCSM AND KHOB.  WE AGREE WITH SPC/S ASSESSMENT IN
THEIR LATEST SWOMCD.  SEVERE CONVECTION MAY FOCUS ALONG THE EASTERN
AND SOUTHERN EDGES OF THE COLD POOL SPREADING BENEATH THE CURRENT
ACTIVITY...AND IF THIS IS INDEED THE CASE...ORIENTATION OF THIS
BOUNDARY RELATIVE TO THE STORM-RELATIVE FLOW MAY SUPPORT STORMS
HAVING PERSISTENT ROTATION.

THUNDERSTORMS...SOME SEVERE...SHOULD CONTINUE MOVING EAST ACROSS THE
CWA THIS EVENING WITH LINGERING SHOWERS IN THEIR WAKE AS THE
SOUTHWESTERN CA SHORTWAVE TROUGH APPROACHES THE AREA.  BOTH THE ETA
AND MM5 MODELS SUGGEST ADDITIONAL DEVELOPMENT SATURDAY AS A DRYLINE
SHARPENS UP AND PUNCHES INTO WEST TX.  WSFO LBB HAS THIS SCENARIO
HANDLED NICELY.  REGARDING THE NUMBERS...FWC GUIDANCE LOWS TONIGHT
ARE LOW GIVEN CLOUDS AND MOISTURvE...OTHERWISE GUIDANCE IS CLOSE TO
PRESENT THINKING.  THANKS FOR COORD ABQ AND LBB.  SNAP COUNT
FOLLOWS...

MAF 63/72 70/60
CNM 56/66 60/50
MRF 55/64 60/50
P07 64/78 60/50

BC/BF/SG

In the hours before

Special weather statement, Oct 30, 10:45 AM CST, 4 hours 56 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1044 AM CST (944 AM MST) FRI OCT 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
MAINLY WEST OF A HOBBS NEW MEXICO TO SANDERSON TEXAS LINE...
SPREADING EASTWARD INTO THE REMAINDER OF THE OUTLOOK AREA TONIGHT.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHWEST U.S.
WILL MOVE SLOWLY EASTWARD THROUGH TONIGHT. AMPLE LOW LEVEL MOISTURE
AND HEATING THIS AFTERNOON OVER THE WESTERN PERMIAN BASIN AND
MOUNTAINS ARE EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS.

FAVORABLE WIND FIELDS ASSOCIATED WITH THE APPROACHING UPPER LEVEL
LOW PRESSURE SYSTEM AND AN UNSTABLE AIR MASS MAY LEAD TO A FEW
SEVERE THUNDERSTORMS...WITH HAIL AND HIGH WINDS THE MAIN THREAT. THIS
ACTIVITY IS EXPECTED TO MOVE EAST THIS EVENING AND TONIGHT ACROSS THE
REMAINDER OF THE OUTLOOK AREA.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

BF/GNM/BC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:01 PM CSTTornado WarningMAFReeves34 min
Oct 30, 3:12 PM CSTSevere Thunderstorm WarningMAFWard33 min
Oct 30, 3:25 PM CSTTornado WarningMAFWard50 min
Oct 30, 4:00 PM CSTTornado WarningMAFWinkler60 min
Oct 30, 4:56 PM CSTSevere Thunderstorm WarningMAFBrewster34 min
Oct 30, 5:13 PM CSTSevere Thunderstorm WarningMAFEctor47 min
Oct 30, 5:34 PM CSTSevere Thunderstorm WarningMAFBrewster46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.